EconPapers    
Economics at your fingertips  
 

Particle-hopping models of vehicular traffic: Distributions of distance headways and distance between jams

Debashish Chowdhury, Kingshuk Ghosh, Arnab Majumdar, Shishir Sinha and R.B. Stinchcombe

Physica A: Statistical Mechanics and its Applications, 1997, vol. 246, issue 3, 471-486

Abstract: We calculate the distribution of the distance headways (i.e., the instantaneous gap between successive vehicles) as well as the distribution of instantaneous distance between successive jams in the Nagel-Schreckenberg (NS) model of vehicular traffic. When the maximum allowed speed, Vmax, of the vehicles is larger than unity, over an intermediate range of densities of vehicles, our Monte Carlo (MC) data for the distance headway distribution exhibit two peaks, which indicate the coexistence of “free-flowing” traffic and traffic jams. Our analytical arguments clearly rule out the possibility of occurrence of more than one peak in the distribution of distance headways in the NS model when Vmax=1 as well as in the asymmetric simple exclusion process. Modifying and extending an earlier analytical approach for the NS model with Vmax=1, and introducing a novel transfer matrix technique, we also calculate the exact analytical expression for the distribution of distance between the jams in this model; the corresponding distributions for Vmax > 1 have been computed numerically through MC simulation.

Keywords: Fluctuation phenomena; random processes; Brownian motion; Transport processes theory; Transportation (search for similar items in EconPapers)
Date: 1997
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378437197003658
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:246:y:1997:i:3:p:471-486

DOI: 10.1016/S0378-4371(97)00365-8

Access Statistics for this article

Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis

More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:phsmap:v:246:y:1997:i:3:p:471-486